Illinois, 2004

Damaging Winds in Illinois, April 16 to 17, 2004

April 16 to 17, 2004 · NWS DVN · 2 events in 2 counties and zones

Thunderstorms developed during the evening hours along a cold front moving through Iowa and became severe as a mesoscale low developed in East Central Iowa. A wake low developed just behind the storms and provided sustained winds over 26 knots (30 mph) that lasted for 20 to 30 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms developed during the evening hours along a cold front moving through Iowa and became severe as a mesoscale low developed in East Central Iowa. A wake low developed just behind the storms and provided sustained winds over 26 knots (30 mph) that lasted for 20 to 30 minutes. The storms and wake low moved east along U.S. 20 through Northeast Iowa and Northwest Illinois. The storms were quite prolific in producing pea to just under .75 inch hail. Significant damage occurred on the south side of Dubuque, Iowa with numerous trees and power lines down and a radio tower mangled. In Jo Daviess County Illinois, a continuous area of damage occurred from the flats near East Dubuque, Illinois through Menominee and Vinegar Hill townships. Numerous trees were either uprooted or decapitated with many buildings (farm and garage) damaged or destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 16, 2:58 PM CST, 8 hours 54 minutes earlier.

Area forecast discussion, Apr 16, 2:58 PM CST, 8 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 PM CDT FRI APR 16 2004

.SYNOPSIS...A MORE ACTIVE WEATHER PATTERN SETTING UP FOR THE WEEKEND
AS SEVERAL FRONTS MOVING THROUGH THE AREA PROVIDE THE FOCUS FOR
SHOWER AND THUNDERSTORM DEVELOPMENT.

&&

.SHORT TERM...(TONIGHT AND SATURDAY)...
CONVECTION INITIATING IN NORTHWEST IOWA/EASTERN NEBRASKA SHOULD BE
THE SEED FOR AN EVENTUAL MCS TONIGHT THAT AFFECTS MAINLY THE
NORTHERN PART OF THE CWFA. COLD FRONT/OUTFLOW BOUNDARY PUT OUT BY
THIS MCS SHOULD END UP AROUND HIGHWAY 34 TOWARD MORNING. THIS
BOUNDARY THEN BECOMES THE FOCUS FOR CONVECTION LATE SATURDAY
AFTERNOON AS IT MOVES BACK NORTH AS A WARM FRONT. PARAMETERS IN
PLACE FOR POTENTIAL SEVERE WITH THE FRONT. MAIN THREAT TO BE MAINLY
HAIL...WITH DAMAGING WINDS SOUTH OF THE FRONT WHERE CONVECTION
BECOMES SURFACE BASED.   ...08...

&&

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...

FRONT SHOULD LIFT NORTH OF THE FORECAST AREA SATURDAY NIGHT AS A WARM
FRONT.  ISENTROPIC LIFT IS NOT A MAJOR PLAYER UNTIL LATE...AND NORTH.
ALSO LOW-LEVEL JET FOCUSES NORTH OF THE AREA.  HOWEVER...ENUF LOW-
LEVEL MOISTURE...VVS...AND MARGINAL UPPER DIFFLUENCE TO PRODUCE A
CHANCE OF CONVECTION...ESPECIALLY NORTHERN HALF.  SUNDAY WILL BE WARM
SECTOR WITH MODERATE CAPE...LIS NEAR MINUS 7...AND HELICITY IN THE
250 RANGE...JUSTIFY HEALTHY CHANCE POPS.  TRAILING COLD FRONT ENTERS
THE AREA SUNDAY NIGHT...MOVING THRU DVN AROUND 12Z MONDAY.  CURRENTLY...
VVS AND UPPER SUPPORT NOT THAT STRONG...BUT GOOD PVA...SO AGAIN GOOD
CHANCE POPS. THINGS CLEAR EAST MONDAY MORNING. THE NEXT CHANCE OF
PRECIP WILL BE WEDNESDAY WITH A 500MB SHORT WAVE AND A SURFACE LOW
POSSIBLY MOVING ACROSS CENTRAL MISSOURI.  AFTER THAT...LOOKS LIKE
CLOSED 500MB AND SURFACE LOWS APPROACHING FROM THE WEST FRIDAY.

WILL STAY CLOSE TO CURRENT FORECAST.  PRIMARY UNKNOWN WILL BE OUTFLOW
BOUNDARIES AND THEIR INTERACTION WITH FRONTS.  IN THE EXTENDED
PORTION...POPS THURSDAY MAY BE QUESTIONABLE IF THERE ARE SYSTEMS
WEDNESDAY AND FRIDAY BUT WILL LEAVE AS IS FOR NOW AS TIMING ISSUES MAY
CHANGE THIS SCENARIO.

..REA..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

08/REA
Hazardous weather outlook, Apr 16, 4:34 AM CST, 19 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
534 AM CDT FRI APR 16 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-171100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-
HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
532 AM CDT FRI APR 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A COLD FRONT MOVES SOUTH
INTO THE AREA. CONDITIONS WILL BE FAVORABLE FOR A FEW SEVERE
STORMS...MAINLY NORTH OF INTERSTATE 80 IN EASTERN IOWA. THE MAIN THREAT
WILL BE LARGE HAIL WITH DAMAGING WIND GUSTS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EAST TO WEST FRONTAL BOUNDARY WILL BISECT THE AREA SATURDAY BEFORE
LIFTING BACK NORTH LATE AFTERNOON AND OVERNIGHT. THIS WILL SET OFF
ANOTHER ROUND OF THUNDERSTORMS. EARLY INDICATIONS POINT TOWARD IDEAL
CONDITIONS FOR SEVERE WEATHER. THERE MAY BE SUFFICIENT MOISTURE...
INSTABILITY AND WIND SHEAR FOR A FEW SUPERCELL THUNDERSTORMS WITH VERY
LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE MAIN THREAT AREA
WILL BE BETWEEN HIGHWAYS 34 AND 30 IN EASTERN IOWA AND NORTHWEST
ILLINOIS EARLY IN THE EVENING. THE AREA OF GREATEST RISK WILL BE
PRIMARLY NORTH OF INTERSTATE 80 AFTER SUNSET...WITH LARGE HAIL AND
DAMAGING WIND GUSTS BECOMING THE MAIN THREAT.

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
AGAIN LATE SUNDAY AFTERNOON AND SUNDAY NIGHT AS A LOW PRESSURE SYSTEM
PUSHES A STRONGER COLD FRONT THROUGH THE AREA.

LATER IN THE WEEK...THUNDERSTORMS WILL BE POSSIBLE LATE IN THE DAY
ON THURSDAY...AND CONTINUING INTO THURSDAY NIGHT...AS A VIGOROUS STORM
SYSTEM APPROACHES OUR AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AND SUNDAY.

DLS/JAZ

In the hours before

Local storm report, Apr 16, 11:09 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1209 AM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND GST     WILLIAMSBURG            41.67N 92.01W
04/16/2004  39 MPH           IOWA               IA   MESONET

&&

TAS
Local storm report, Apr 16, 11:12 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1212 AM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1207 AM     HAIL             MANCHESTER              42.49N 91.46W
04/17/2004  0.25 INCH        DELAWARE           IA   TRAINED SPOTTER

&&

TAS
Local storm report, Apr 16, 11:14 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1214 AM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1207 AM     TSTM WND GST     MANCHESTER              42.49N 91.46W
04/17/2004  45 MPH           DELAWARE           IA   TRAINED SPOTTER

&&

TAS
Local storm report, Apr 16, 11:18 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1218 AM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND GST     CEDAR RAPIDS            41.97N 91.67W
04/17/2004  46 MPH           LINN               IA   OFFICIAL NWS OBS

&&

TAS
Local storm report, Apr 16, 11:41 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1241 AM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HAIL             FARLEY                  42.44N 91.01W
04/17/2004  0.75 INCH        DUBUQUE            IA   LAW ENFORCEMENT

&&

TAS
Local storm report, Apr 16, 11:43 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1243 AM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HAIL             BANKSTON                42.51N 90.96W
04/17/2004  0.75 INCH        DUBUQUE            IA   TRAINED SPOTTER

&&

TAS

The radar

The Quad Cities radar (KDVN), 97 km away, was scanning. The volume nearest the first event began at 05:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
April 16, 11:52 PM CST to April 17, 12:10 AM CST
Where
Jo Daviess County, East Dubuque
Measured
52 kt (60 mph) estimated gust
Property damage
$70,000
Reported by
NEWSPAPER
Coordinates
42.483, -90.633

Thunderstorm Wind, Stephenson

When
April 17, 12:33 AM CST to 12:38 AM CST
Where
Stephenson County, Winslow
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.500, -89.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394558, 5394559.